Cardiac complications of unwitting co-injection of quinine/quinidine with heroin in an intravenous drug user.

Karran A. Phillips, Glenn A. Hirsch, David H. Epstein, Kenzie L. Preston

Research output: Contribution to journalReview articlepeer-review

Abstract

Adulterants "cut into" street heroin are common and often not detected by standard urine toxicology screening; however, their unwitting co-injection may have clinical consequences. We report a case of accelerated atrioventricular junctional arrhythmia that we determined to have been caused by quinine/quinidine cut into heroin. While identification and discontinuation of the offending agent helps confirm the diagnosis and is the treatment of choice, this is often complicated by the individual's dependence on the street drug in which the adulterant is mixed. This case highlights the need for clinicians to be aware of common adulterants, to know how to test for them, and to consider them as possible causes of medical complications in individuals who use drugs.

Original languageEnglish (US)
Pages (from-to)1722-1725
Number of pages4
JournalJournal of general internal medicine
Volume27
Issue number12
DOIs
StatePublished - Dec 2012

ASJC Scopus subject areas

  • Internal Medicine

Fingerprint

Dive into the research topics of 'Cardiac complications of unwitting co-injection of quinine/quinidine with heroin in an intravenous drug user.'. Together they form a unique fingerprint.

Cite this